My daughter had a grand mal seizure last year, and a 24 EEG showed several "fraction of a second" abnormalities, one of which the neurologist believed could be the cause of the seizure. After a year of a gradually increased dosage of Lamictal, a follow up EEG showed MORE spikes in the brain activity and at increased length (3 - 5 seconds in some cases). She's been seizure free for the whole year, but I'm concerned that the incidents have been showing up more frequently since she's been on the meds. The doctor insists that the Lamictal has prevented them from developing into seizures, but I'm still apprehensive.
I'm very glad I found this board, everyone here seems quite knowledgable, and sometimes I feel like I know nothing about any of this. I look forward to any input any of you may have.
I believe that if an EEG showed seizure activity before meds, it always will. The meds are just keeping the seizures from occuring. After I had my gran mal seizure 6 years ago, I had an EEG done and it came out showing seizure activity. About five years later, after being on seizure meds (Tegretol and Keppra for most of the time) for that whole time, my doctor sent me to Yale New Haven Hospital for more involved tests than I'd had before (PET scan, another one I can't remember the name of), plus another MRI and EEG. The EEG came out exactly as it had after I'd had my first gran mal seizure, even though I've been on meds. I do still get simple partial seizures a few times a month, but I believe that an EEG will always come back abnormal even when you're on meds (and someone can correct me if I'm wrong).
Thanks for your response! I don't think my concern was so much that she still had the abnormal activity, but how much it had increased. It happened considerably more frequently, as well as for longer periods of time than the last test. I'm sure there are circumstances that can change how often or how long the abnormalities are, but I just want to be sure the Lamictal isn't involved somehow.